Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 59, NWS Topeka, KS

September 4, 2016Ottawa County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 4, 2016, 3:43 PM CDT for Ottawa County, Kansas. It took effect at Sep 5, 2016, 1:00 AM CDT. It was in force for 56 hr.

The area

The outline as issued.

The facts

Issued
Sep 4, 2016, 3:43 PM CDT (20:43 UTC)
In effect from
Sep 5, 2016, 1:00 AM CDT
Expired
Sep 7, 2016, 9:24 AM CDT
In force
56 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Ottawa County, KS

The radar

The Topeka radar (KTWX), 138 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Salt Creek (KS) near Ada (ADAK1). The gauge peaked at 18.21 ft at Sep 7, 2016, 3:00 AM CDT.

actionminormoderate152009/0409/0509/0609/0709/08
Action stage
13 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06876700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

678 
WGUS43 KTOP 042043
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SUN SEP 4 2016

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Salt Creek near Ada affecting Ottawa County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC143-050443-
/O.NEW.KTOP.FL.W.0059.160905T0600Z-160907T1424Z/
/ADAK1.1.ER.160905T0600Z.160906T0000Z.160907T0224Z.NO/
343 PM CDT SUN SEP 4 2016

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Salt Creek near Ada.
* from late tonight to Wednesday morning.
* At  3:31 PM Sunday the stage was 16.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Monday morning and 
  continue to rise to near 18.9 feet by Monday evening.The river will
  fall below flood stage by Tuesday before midnight.
* Impact...At 18.0 feet...Minor low land flooding along the Salt 
  Creek.

&&

LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793




$$
5 follow-up statements
930 
WGUS83 KTOP 050155
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT SUN SEP 4 2016

...The Flood Warning continues for the following streams in Kansas...

  Salt Creek near Ada affecting Ottawa County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC143-050955-
/O.EXT.KTOP.FL.W.0059.160905T1930Z-160908T0224Z/
/ADAK1.1.ER.160905T1930Z.160906T1200Z.160907T1424Z.NO/
855 PM CDT SUN SEP 4 2016

The Flood Warning continues for
  The Salt Creek near Ada.
* from Monday afternoon to Wednesday evening.
* At  8:31 PM Sunday the stage was 16.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday early afternoon and 
  continue to rise to near 18.9 feet by Tuesday early afternoon.The 
  river will fall below flood stage by late Wednesday morning.
* Impact...At 18.0 feet...Minor low land flooding along the Salt 
  Creek.

&&

LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793




$$
692 
WGUS83 KTOP 051301
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
801 AM CDT MON SEP 5 2016

...The Flood Warning continues for the following streams in Kansas..
  Salt Creek near Ada affecting Ottawa County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC143-052101-
/O.CON.KTOP.FL.W.0059.160905T1930Z-160908T0224Z/
/ADAK1.1.ER.160905T1930Z.160906T1200Z.160907T1424Z.NO/
801 AM CDT MON SEP 5 2016

The Flood Warning continues for
  The Salt Creek near Ada.
* from this afternoon to Wednesday evening.
* At  7:45 AM Monday the stage was 16.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this afternoon and continue to
  rise to near 18.9 feet by Tuesday morning.The river will fall below
  flood stage by late Wednesday morning.
* Impact...At 18.0 feet...Minor low land flooding along the Salt 
  Creek.

&&

LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793




$$
774 
WGUS83 KTOP 051348
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
848 AM CDT MON SEP 5 2016

...The Flood Warning continues for the following streams in Kansas...

  Salt Creek near Ada affecting Ottawa County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC143-052148-
/O.EXT.KTOP.FL.W.0059.160906T0224Z-160908T0600Z/
/ADAK1.1.ER.160906T0224Z.160906T1800Z.160907T1800Z.NO/
848 AM CDT MON SEP 5 2016

The Flood Warning continues for
  The Salt Creek near Ada.
* from this evening to late Wednesday night.
* At  8:31 AM Monday the stage was 16.7 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 18.8 feet by Tuesday early afternoon.The river will fall 
  below flood stage by Wednesday early afternoon.
* Impact...At 18.0 feet...Minor low land flooding along the Salt 
  Creek.

&&

LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793




$$
321 
WGUS83 KTOP 051938
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
238 PM CDT MON SEP 5 2016

...The Flood Warning continues for the following streams in Kansas...

  Salt Creek near Ada affecting Ottawa County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC143-060338-
/O.EXT.KTOP.FL.W.0059.160906T0500Z-160907T2230Z/
/ADAK1.1.ER.160906T0500Z.160906T1200Z.160907T1030Z.NO/
238 PM CDT MON SEP 5 2016

The Flood Warning continues for
  The Salt Creek near Ada.
* from late tonight to Wednesday afternoon.
* At  2:15 PM Monday the stage was 16.8 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Tuesday morning and 
  continue to rise to near 18.5 feet by Tuesday early afternoon.The 
  river will fall below flood stage by Wednesday morning.
* Impact...At 18.0 feet...Minor low land flooding along the Salt 
  Creek.

&&

LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793




$$
226 
WGUS83 KTOP 060156
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
856 PM CDT MON SEP 5 2016

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Salt Creek near Ada affecting Ottawa County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC143-060226-
/O.CAN.KTOP.FL.W.0059.000000T0000Z-160907T2230Z/
/ADAK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
856 PM CDT MON SEP 5 2016

The Flood Warning is cancelled for
  The Salt Creek near Ada.
* At  8:46 PM Monday the stage was 16.8 feet.
* Flood stage is 18.0 feet.
* Forecast...The river will crest below flood stage at 17.0 feet 
  Tuesday early afternoon.

&&

LAT...LON 3916 9793 3915 9778 3908 9768 3906 9769 3914 9793




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 4, 3:14 PM CDT, 29 minutes earlier.

Area forecast discussion, Sep 4, 3:14 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
314 PM CDT SUN SEP 4 2016

.SHORT TERM...(This Evening through Monday)
Issued at 314 PM CDT SUN SEP 4 2016

Overnight/early day convection has diminished with some lower
cloud building in as low level moisture increases. Water vapor
showing fast southwest flow over the Central Rockies and Northern
Plains with shortwave making quick progress into western Colorado
early this afternoon and scattered convection has developed ahead
of it. Breezy southerly winds helping push temps tin the lower and
middle 80s with dewpoints near 70.

Will likely see at least isolated activity persist in western
portions of the state through the afternoon. HRRR has been consistent
in more of a broken line of storms forming, but even it struggles to
maintain this activity into the CWA. Hard to completely rule out a
stray storm making it this far east but will keep a mention out.
Modest isentropic upglide resumes tonight over a 50kt south-
southwest low level jet with moisture in the low-mid levels not very
near saturation at any particular level. Again could see something
isolated develop mainly after midnight to just after sunrise but
don't believe a mention is in order. The low level jet and high
dewpoints should keep lows in the lower 70s for the most part.
Stronger southerly winds,  modest warm air advection from the
overnight, and less cloud should allow for Labor Day highs around
90.

.LONG TERM...(Monday Night through Sunday)
Issued at 314 PM CDT SUN SEP 4 2016

For the extended period, the general idea from the models is for
southwest flow aloft to transition to more of a of a progressive
pattern with shortwave troughs periodically moving through the
northern and central plains by the end of the work week and the
weekend. But before the transition, increasing moisture is progged
to occur along a surface trough/frontal boundary that sets up
just to the west and north of the forecast area through the middle
of the week. Models suggest that by Wednesday, a subtropical
fetch of moisture will get pulled into the area with PWs
approaching 2 inches. So the period from Wednesday through Friday
looks to be unsettled with some instability and reasonable flow
for storm organization.

For Monday night and Tuesday, the model consensus is for the
surface trough/front to remain to the northwest of the forecast
area with not much in the way of synoptic scale forcing
anticipated. With this in mind have kept a dry forecast until
Tuesday night when the forecast shows some small POPs across far
northern KS as the boundary gets a little closer. Temps are
forecast to be above normal. Persistent southerly flow and
increasing low level moisture should keep lows in the lower and
middle 70s. Highs Tuesday are expected to be around 90.

For Wednesday through Friday night, the forecast has a chance POP
for the reasons mentioned above. Models show an upper level trough
passing to the north of the forecast area Wednesday which doesn't
really give much of a push to the surface boundary and allows it
to kind of stall out across northern KS and southern NEB. Large
scale forcing appears to remain subtle but there are signs for a
vort max to lift across the area Wednesday and Wednesday evening.
The stronger flow is expected to remain just north of the area so
odds for severe weather appear to be greater over northern KS
Wednesday where models increase deep layer shear. By Thursday the
boundary becomes less defined so a lack of focus for convective
development makes forecasting mesoscale details with confidence a
little tricky. Nevertheless the expected instability could lead
to scattered strong storms. By Friday, Models bring another upper
trough through the plains and a better push to the frontal
boundary. The addition of lift from the cold front with the
anticipated instability may provide the best opportunity for
precip.

The main uncertainty in the forecast is how strong the push to the
front on Friday will be. The ECMWF is quite a bit stronger with
the surface high behind the front and as a result is quicker to
move the boundary through the area and slower to develop return
flow on the back side of the surface ridge. The Canadian seems to
be in the GFS camp in terms of the magnitude of the surface ridge
behind the front. So the forecast is a compromise of the
solutions. Have a dry forecast for Saturday and Saturday night
with all guidance showing the boundary at least through the
forecast area by 12Z. Additionally have kept a slight chance POP
for Sunday from the model consensus thinking the ECMWF may be to
strong with the high pressure and there could be some warm air
advection back into the forecast area. Temps trend cooler for
Saturday and Sunday, but not nearly as cool as the ECMWF would
suggest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1219 PM CDT SUN SEP 4 2016

VFR conditions anticipated. Main challenges are surface winds and
wind shear onset/speed/heights but only minor changes made.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...65
LONG TERM...Wolters
AVIATION...65
Hazardous weather outlook, Sep 4, 10:25 AM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1025 AM CDT SUN SEP 4 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-051530-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1025 AM CDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS SOME POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ON
WEDNESDAY...AND PERHAPS INTO THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.